Results 1 to 2 of 2

Thread: Cosmetics, hair spray - Ladies please read!

  1. #1
    Join Date
    Nov 2005
    Location
    Nashville, Tennessee
    Posts
    5

    Cosmetics, hair spray - Ladies please read!

    I've been reading the board for several weeks now, and in light of my recent discovery I am now compelled to post. Ladies, if you use cosmetics or hair spray, it could be contributing to your eye problems.

    I've suffered from dry eye for a number of years but had been able to control it with artificial tears. A couple of years ago I visited an opthalmologist complaining that my eyelid margins felt irritated. He told me it was dry eye and blepharitis and gave me Tobradex. (I already knew that I had dry eye, but didn't think that was the cause.) I used the Tobradex and felt better for a short while. I ended up at the doctor's again about 4 months later. Treatment was the same.

    Over the next 18 months or so, I continued to use the Tobradex whenever I felt the irritation flare up. This past September, after researching and realizing that what I was using was a steroid and that long-term use can cause glaucoma and cataracts, I decided it was time to throw away the Tobradex and find a new doctor.

    About two months ago, the new doctor basically said the same thing, but advised against steroids. (Which was fine with me....) First we tried non-preserved tears (I was using Systane with preservative). She also recommended warm compresses (and occasionally lid hygiene with baby shampoo). I tried this and found little relief. I returned to the doctor, this time complaining of itching. She says it's allergies -- like ragweed. I doubt this, having been allergy tested and knowing that my allergies never bother me at this time of year. She prescribes Patanol for allergies, which I use for a few days. No better, in fact, I get worse.

    We stop the Patanol and try punctal plugs. Plugs seem to help some, but not enough. Then we try Restasis. Still no better. And I keep getting these little red blistery-looking spots just underneath my eyes, near my lower lids. Doctor has no idea what this is. We stop Restasis, continue plugs and wait to see if I feel better without Restasis.

    Finally, at my wit's end and wondering if it could be my makeup or hair spray, I devise a method of totally covering my face when I spray my hair. I have been 100% better ever since. Since I'd already stopped using mascara and other products around my eyes, hair spray was the next logical choice.

    So...ladies, if you're trying everything the doctor tells you to do and it's still not helping, please consider that the doctor may be wrong!!! I do have dry eye, but it is manageable with tears and plugs. But the hair spray was causing severe irritation just by landing on the skin around my eyes.

    If I can help just one other person avoid the agony I've gone through the last couple of months -- and thought I would be enduring forever -- then I will consider it worth having suffered to help someone else.

    Again, if you've tried everything and still find no relief, consider your cosmetics and hair products. You might even want to consult a dermatologist, which I intend to do next week. I think it might behoove me to get patch tested and find out what else might cause me problems.

    All of you hang in there....you never know when the answer might be right around the corner. I pray for all of you and hope that we all find a CURE for our ailment someday soon.

    Diane

  2. #2
    Join Date
    Mar 2005
    Location
    Norfolk, VA
    Posts
    253

    Unhappy Hairspray

    Hello Diane - that is a very interesting thought, because I use a lot of hairspray and have never thought about it. Guess I was more concerned about my lungs than anything, so now, I will experiment with that to see if it makes a difference. Thanks!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •